MDJunction - People Helping People
 
Ask a Question
05/14/2012 03:36 PM

I would like some "expert" advice please!!!

orchidsrme
orchidsrme  
Posts: 79
Member

I was started on Zyprexa on Feb. 24th of this year. Since then I have gained about 25 pounds. This is not ok. I had issues with my weight before, and only weighed 113. So, I was wondering if anyone has had any good results from meds that deal with irritability/agitation/frustration, that don't cause weight gain.

Thanks for your help! I'm waiting for the nurse to call back, but I want others opinions too.

Reply

05/14/2012 04:43 PM
Cthebird
Cthebird  
Posts: 5259
Group Leader

My entire mix below (except Seroquel) has been weight friendly for me in the past. I'm currently dieting to combat what will likely be a much higher dose of Seroquel in the future. For irritability I think my Tegretol has really helped. It's known to be good for mixed states. I assume all of my antipsychotics are OK. I won't say Lamictal is good because it is activating for me in a bad way when my dosage goes above 100 mg. For most people, however, it is fine. We're all different or else we'd be on the same med mix.

05/14/2012 05:06 PM
rodey
rodey  
Posts: 136
Member

My doctor was really good in prescribing me meds that aren't what she calls "weight gainers." Geodon and Trileptal are both non-weight gaining, and for me they seem to actually make me lose my appetite. (Combined with strattera I have to force myself to eat or I get sick.)

My husband gained 40 pounds in 6 weeks while taking zyprexa. His doctor switched him to lamictal and the constant hunger has gone away.

Definitely talk to your doctor, there are some that have less weight gain effects than others, and also it depends on your body chemistry. Most drugs (even ones without poor appetite listed as a side effect) make me lose my appetite, so I wouldn't say that the ones I take will cause anyone else to lose weight.


05/14/2012 05:12 PM
porch52
porch52Posts: 717
Member

When I started Zyprexa I had just recovered from a pretty good eating disorder, and still have body issues to this day. I was on it for four years, and it worked really well. I kept telling myself I'd rather be healthy mentally than physically. 80 pounnds later I called it quits and started seroquel, which was weight friendly at a low dose. now that I'm up to a higher dose, I'm starting to gain weight, and getting into the "must lose weight" mindframe.

One I tried, which I would like to go back on is risperdol (spelling?) The only main side effects it had for me was that it raised my prolactin levels, so my boobs grew and I lost my period (as if I was nursing a baby). Not good if you're wanting to have a baby, but not too bad if you're not. When you go off, your prolactin levels decrease and you're back to normal.

Those are the only ones I've been on.


05/14/2012 05:24 PM
orchidsrme
orchidsrme  
Posts: 79
Member

Thank you everyone! I'm going to make an appt tomorrow to see what she will do. I love that the Zyprexa works, but I can't deal with feeling fat all the time. I feel unattractive and I'm single, so that's not good! Haha! I was on Seroquel for 10 days, but was then taken off because I got restless legs from it. I'm pretty prone to getting restless legs. Anyways, Thank you!

Oh and Porch, I've had my tubes tied and a hysterectomy. If my boobs stayed this size I'd be happy Wink


05/15/2012 04:14 AM
Rachel8125
Rachel8125  
Posts: 74
Member

I have loads of body issues and am already overweight. Zyprexa seems to be the only anti-psychotic that works really well for me, but luckily I only have to take it occasionally. There are other anti-psychotics that are less likely to cause weight gain like risperidone, but I think it can still cause some weight gain. I had bad side effects with this though. There are others too. Sure your doc will suggest something if you're really unhappy about the weight gain (who isn't Smile).

05/15/2012 09:18 AM
orchidsrme
orchidsrme  
Posts: 79
Member

Thanks Rachel. I think I probably had a problem with anorexia before, I just never said anything. My family watches me but they don't say anything. So, to go from stick thin to not being able to fit into my clothes is a big problem for me. Huge. I tried Risperidone when I was in the hospital. It gave me restless legs real bad. Sad

05/15/2012 09:59 AM
Joy75
Joy75  
Posts: 16593
Group Leader
I'm an Advocate

Geodon is weight neutral. Maybe you could give that one a try.

05/15/2012 10:35 AM
orchidsrme
orchidsrme  
Posts: 79
Member

I'll ask my pdoc about Geodon. Is it sedating?

05/15/2012 11:31 AM
Cthebird
Cthebird  
Posts: 5259
Group Leader

In the beginning Geodon was sedating for me, but the sedation wore off. Plus, I take all of my Geodon at night. Before the addition of Seroquel I used to wake up in the middle of the night for a pee break and then again at 6:30 am (refreshed) with no problem.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved